New York, 2021

Damaging Winds in New York, June 28, 2021

June 28, 2021 · NWS BGM · 5 events in 2 counties and zones

Warm, humid conditions and a passing, weak disturbance across Central New York supported some scattered thunderstorms. A couple of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm, humid conditions and a passing, weak disturbance across Central New York supported some scattered thunderstorms. A couple of which became severe. The majority of the reports came from Oneida County where there were reports of trees, wires, and utility poles down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 3:19 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 28, 3:19 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
419 PM EDT Mon Jun 28 2021

.SYNOPSIS...
Scattered rain showers and thunderstorms are currently moving
through central New York and should continue through the
evening. Tuesday will continue to be hot and humid with
scattered afternoon thunderstorms expected. Cooler and more
unsettled weather will return to the region for the end of the
work week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Scattered rain showers and thunderstorms have begun to develop
across the northern and western counties in our CWA. Thunderstorms
are expected to last through the evening.  CAM guidance is
suggesting lingering rain showers through the evening and into the
overnight hours as the shortwave helping kick off the current
convection will linger in our area. Temperatures overnight tonight
will range from the upper 60s to mid 70s across the area.  River
valleys and low lying areas will have the greatest chance of seeing
warm lows, especially if cloud cover lingers over the area. Given
the uncertainty of where the cloud cover will remain, went with
NBM guidance for lows with NBM 10% probabilities mixed in.

Tuesday will be much like today. The strong high pressure system
centered over the mid-atlantic has not moved eastward as guidance
suggested it would yesterday. SW flow will continue to pump in warm
moist air from the southeast US. Heat advisories have been issued
for all of CNY except the Oswego and Delaware counties. Heat indices
will reach the mid to upper 90s for our river valleys and low lying
areas. Rain showers and thunderstorms are expected again tomorrow
afternoon. Instability will be plentiful again, ranging from 1500-
2500 j/kg through the afternoon.  0-6km bulk shear looks to be
better, with 25kts creeping into the Finger Lakes region. This
should help develop some isolated severe storms within the
forecasted convection. Currently, widespread severe weather is not
expected. PWATs are expected to be high again, so a heavy rain
threat will continue during convection in the afternoon.

500mb height falls begin Tuesday night as the ridge begins to break
down and slide eastward. This will allow the right entrance region
of a jet streak to move into our area. Thunderstorms will begin
to dissipate after the sun goes down but the lift provided by
the jet streak will keep rain chances present into the overnight
hours. Scattered rain showers have been present during the
overnight hours across southern Ontario the last few nights, and
these showers should shift south ad the high retreats. Temperatures
should continue to be warm for overnight lows, with upper
60s/low 70s expected.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold frontal boundary across northern New England will try to
penetrate southward into a strong ridge of high pressure off the
Mid-Atlantic coast. Instability and moisture will continue to
be advected into the region on the backside of the ridge.

A key difference Wednesday with thunderstorms will be the
increase in 0-6 KM bulk shear to around 30 knots. The cold front
will provide enough lift to develop more widespread
thunderstorms by the afternoon. Shear in place will allow for
some storm organization into clusters and line segments.
Locally heavy rainfall ( PW values around 1.7) is still a threat
with slow storm motions a possibility. Soundings do show some
indication of a downburst/ gusty wind potential with some storms
as well. With more clouds high temperatures should start to
trend a few degrees cooler with 80's north and low 90's south
based on cloud cover.

Our region continues to be in a battleground between the front
over our region and a high pressure system offshore. Moisture
will continue to be transported and lifted along the front for
additional rounds of showers and perhaps a few thunderstorms
through at least Thursday night as a stronger mid-level
shortwave moves along the front. With more clouds instability
looks quite a bit reduced Thursday along with much cooler
temperatures in the 70's and low 80's. One thing to watch is if
the deeper convection trends southward on future model runs as
thunderstorms typically get drawn too areas of deepest moisture
an instability which in our case is south of our region.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Uncertainty continues for Friday and beyond. While temperatures
should be on the cooler side mainly in the 60's and 70's an
upper level low may linger even though the frontal boundary
pushes offshore. The last two operational ECMWF runs were pretty
opposite on how to handle the feature along with large ensemble
differences for Friday through Monday. As a result, NBM pops
which have a high bias were lowered into the chance range. Some
degree of optimism is present for a drier 4th of July but
considerable uncertainty remains.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Scattered rain showers and isolated thunderstorms have begun to
fire across CNY. ELM/ITH/BGM have the best chance for
thunderstorms this afternoon as the convection looks better
across the Southern Tier. Isolated rain showers look to move
through the SYR/RME area this afternoon. Will monitor and update
if convection gets a little more organized in these area. VFR
conditions should prevail across the region except when
terminals are in thunderstorms. Heavy rain will be the main
threat so conditions could drop to IFR while the terminals are
being impacted. ELM could see some early morning shallow fog,
especially if it rains there this afternoon/evening. The next
set of TAFs will have a better handle on conditions there.

Outlook...

Tuesday...Scattered thunderstorms. Locally heavy rain will be
the main threat here so visibilities could drop to IFR during
these storms.

Wednesday through Friday...Again mainly VFR but restrictions
likely in showers and thunderstorms especially in the afternoon.

Saturday...Chance of rain showers and isolated thunderstorms
with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
     022>025-036-037-044-045-055-056-062.
     Heat Advisory from 11 AM to 8 PM EDT Tuesday for NYZ015>018-
     022>025-036-037-044-045-055-056-062.

&&

SYNOPSIS...AJG/JTC
NEAR TERM...JTC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...JTC
Hazardous weather outlook, Jun 28, 2:57 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
357 PM EDT Mon Jun 28 2021

NYZ009-292000-
Northern Oneida-
357 PM EDT Mon Jun 28 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A slow-moving front will trigger a few strong to possibly severe
thunderstorms on Wednesday. Some of these storms may also be capable
of producing heavy rain which could lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-022>025-036-037-044-045-055-056-062-292000-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Tioga-Broome-
Sullivan-
357 PM EDT Mon Jun 28 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A slow-moving front will trigger a few strong to possibly severe
thunderstorms on Wednesday. Some of these storms may also be capable
of producing heavy rain which could lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-PAZ038>040-043-044-047-048-072-292000-
Otsego-Delaware-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
357 PM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A slow-moving front will trigger a few strong to possibly severe
thunderstorms on Wednesday. Some of these storms may also be capable
of producing heavy rain which could lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 2:03 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
303 PM EDT Mon Jun 28 2021

NYZ016-017-025-281930-
Southern Cayuga-Seneca-Tompkins-
303 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA...
SOUTHEASTERN CAYUGA AND NORTHERN TOMPKINS COUNTIES...

At 302 PM EDT, a strong thunderstorm was located over Cayuga Lake
near Taughannock Falls, or 7 miles northwest of Ithaca, moving east
at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Groton, Covert, Dryden, Trumansburg,
Freeville, Taughannock Falls and Allan H. Treman State Marine Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near southern Cayuga Lake, get out of the water and
move indoors or inside a vehicle. Do not be caught on the water in a
thunderstorm.

LAT...LON 4244 7668 4262 7669 4267 7631 4240 7630
TIME...MOT...LOC 1902Z 267DEG 13KT 4254 7659

MPH
Special weather statement, Jun 28, 2:28 PM EST, 1 hour before
Special Weather Statement
National Weather Service Binghamton NY
328 PM EDT Mon Jun 28 2021

NYZ025-044-282000-
Cortland-Tompkins-
328 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CORTLAND AND
NORTHERN TOMPKINS COUNTIES...

At 328 PM EDT, a strong thunderstorm was located over Ithaca, moving
east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Ithaca, Cortland, Cayuga Heights, Lansing, Homer, Virgil, Groton,
Dryden, Harford and Freeville.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4255 7662 4255 7659 4256 7661 4258 7661
      4264 7612 4241 7610 4241 7630 4239 7660
      4248 7663
TIME...MOT...LOC 1928Z 267DEG 24KT 4249 7650

MPH
Special weather statement, Jun 28, 3:14 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT Mon Jun 28 2021

NYZ044-055-056-282045-
Cortland-Tioga-Broome-
414 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BROOME...SOUTHERN
CORTLAND AND NORTHEASTERN TIOGA COUNTIES...

At 412 PM EDT, a strong thunderstorm was located over Marathon,
moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Virgil, Richford, Cincinnatus, Willet, Whitney Point, Harford,
Marathon, Lapeer, Lisle and East Freetown.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4228 7585 4232 7625 4236 7624 4238 7628
      4241 7628 4241 7625 4247 7626 4253 7624
      4258 7588
TIME...MOT...LOC 2012Z 274DEG 21KT 4244 7606

MPH
Special weather statement, Jun 28, 3:16 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
416 PM EDT Mon Jun 28 2021

NYZ025-282045-
Tompkins-
416 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TOMPKINS COUNTY...

At 416 PM EDT, a strong thunderstorm was located over Danby, or 7
miles south of Ithaca, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ithaca, Newfield, Danby, Caroline, South Danby, Brooktondale,
Slaterville Springs, Besemer, South Hill and West Danby.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4243 7656 4245 7625 4241 7625 4240 7630
      4238 7629 4236 7624 4230 7626 4230 7629
      4231 7629 4232 7641 4226 7642 4227 7647
      4228 7648 4229 7668
TIME...MOT...LOC 2016Z 265DEG 23KT 4235 7645

MPH
Special weather statement, Jun 28, 3:26 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
426 PM EDT Mon Jun 28 2021

NYZ016-017-282100-
Southern Cayuga-Seneca-
426 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA AND CAYUGA
COUNTIES...

At 425 PM EDT, a strong thunderstorm was located over Aurora, or 11
miles southeast of Seneca Falls, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Auburn, Romulus, Fayette, Fleming, Ledyard, Moravia, Union Springs,
Aurora, Levanna and Venice Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 7676 4275 7686 4281 7684 4297 7653
      4270 7636
TIME...MOT...LOC 2025Z 250DEG 20KT 4276 7671

MPH

The radar

The Ft Drum radar (KTYX), 83 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
June 28, 3:28 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.070, -75.290

Strong thunderstorm winds knocked down trees and wires.

Thunderstorm Wind, Cortland

When
June 28, 3:31 PM EST
Where
Cortland County, 0.86 mi SW of Marathon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.440, -76.040

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Oneida

When
June 28, 4:28 PM EST
Where
Oneida County, New Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.070, -75.300

Strong thunderstorm winds knocked down a tree onto a roadway.

Thunderstorm Wind, Oneida

When
June 28, 4:34 PM EST
Where
Oneida County, 2 mi SW of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.080, -75.278

Strong thunderstorm winds knocked down a pole.

Thunderstorm Wind, Oneida

When
June 28, 4:55 PM EST
Where
Oneida County, Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.230, -75.720

Strong thunderstorm winds knocked down a pole across roadway on Rt 49.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966483, 966479, 966481, 966480, 966477.